HIV protease inhibitors (PIs) are effective drugs for the treatment of AIDS. However, PI therapy is sometimes associated with side-effects including increased plasma lipids and altered body fat distribution, although fat redistribution may occur in some patients not treated with PIs. Overdosage with vitamin A(1) acid (all-trans-retinoic acid, ATRA) or its metabolites may cause similar changes in lipid metabolism. Moreover, the PI indinavir and retinoids have been associated with nail, skin, and hair defects, suggesting that indinavir and retinoids may exert their effects through similar molecular mechanisms. This hypothesis was tested by examining the effects of PIs on retinoid signaling in vitro. Mesenchymal stem cells (C3H10T1/2) were cultured in the presence of various PIs (amprenavir, indinavir, nelfinavir, ritonavir, and saquinavir) and synthetic retinoids, and the metabolic response was assessed by measuring the activity of a retinoid-regulated protein, alkaline phosphatase (ALP). Of the PIs tested, only indinavir stimulated ATRA-dependent ALP activity and altered stem cell morphology; the effects of indinavir occurred in the presence of ATRA, but not in its absence. Moreover, indinavir increased the effects of ATRA on lipid accumulation during fat cell differentiation. AGN 193109 (4-[[5,6-dihydro-5, 5-dimethyl-8-(4-methylphenyl)-2-naphthalenyl]ethynyl]-benzoic acid), a retinoic acid receptor (RAR) antagonist, inhibited the synergistic effects of indinavir and ATRA, indicating that indinavir increases RAR signaling. However, indinavir did not potentiate ALP activity in the presence of the RAR agonist CH55 (3,5-di-tert-butylchalcone 4'-carboxylic acid). Unlike ATRA, CH55 does not bind to cytosolic retinoic acid binding protein (CRABP), suggesting that CRABP may regulate the effects of indinavir on RAR signaling. These observations support the proposal that altered retinoid signaling promotes some of the adverse reactions associated with indinavir therapy, such as altered lipid metabolism.